Q:

How do you know if you are taking too much vitamin D?

A:

Quick Answer

Taking too much vitamin D can cause ringing in the ears, excessive urination, muscle weakness and an irregular heartbeat, notes Healthline. If this condition stays untreated, it can result in high blood pressure, kidney damage or bone loss.

Continue Reading

Full Answer

It is not common to get too much vitamin D from diets or sunlight, as the body can regulate the amount of vitamin D received from sun exposure, states Mayo Clinic. Vitamin D overdose, or hypervitaminosis D, mainly comes from supplements. Medications like digoxin and thiazide diuretics, which are used for treating heart disease and high blood pressure, respectively, can also cause elevated vitamin D in the blood. Too much vitamin D can raise blood calcium, causing an abnormal heart rhythm, excessive thirst and urination, hypertension, and confusion, explains Healthline.

Risks of too much vitamin D increase with conditions like tuberculosis, liver disease, kidney disease and excessive secretion of parathyroid hormone. Someone with these health conditions who experiences symptoms of hypervitaminosis D should see a doctor. The doctor examines the patient and asks questions about the patient's symptoms, medical history and any supplements and medications that the patient is taking. Treatment includes taking bisphosphonates or corticosteroids and minimizing vitamin D intake, according to Mayo Clinic.

Learn more about Medications & Vitamins

Related Questions

Explore